Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Dodge City, KS

June 26, 2017Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2017, 11:39 PM CDT for Finney County, Kearny County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 11:39 PM CDT (04:39 UTC)
Expired
Jun 26, 2017, 11:57 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS53 KDDC 270439
SVRDDC
KSC055-093-270530-
/O.NEW.KDDC.SV.W.0238.170627T0439Z-170627T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1139 PM CDT MON JUN 26 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Kearny County in southwestern Kansas...
  West central Finney County in southwestern Kansas...

* Until 1230 AM CDT

* At 1139 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Deerfield, or 7 miles north of Lakin, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lakin, Deerfield and The Wolf Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 10134 3812 10111 3794 10103 3789 10131
TIME...MOT...LOC 0439Z 351DEG 6KT 3804 10121 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
528 
WWUS53 KDDC 270450
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1150 PM CDT MON JUN 26 2017

KSC055-093-270530-
/O.CON.KDDC.SV.W.0238.000000T0000Z-170627T0530Z/
Kearny KS-Finney KS-
1150 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EAST CENTRAL KEARNY AND WEST CENTRAL FINNEY COUNTIES...

At 1149 PM CDT, a severe thunderstorm was located 4 miles northwest
of Deerfield, or 6 miles northeast of Lakin, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lakin, Deerfield and The Wolf Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 10129 3808 10111 3794 10103 3789 10131
TIME...MOT...LOC 0449Z 351DEG 6KT 3802 10121 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
397 
WWUS53 KDDC 270457
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1157 PM CDT MON JUN 26 2017

KSC055-093-270507-
/O.CAN.KDDC.SV.W.0238.000000T0000Z-170627T0530Z/
Kearny KS-Finney KS-
1157 PM CDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEARNY AND WEST
CENTRAL FINNEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

LAT...LON 3806 10129 3808 10111 3794 10103 3789 10131
TIME...MOT...LOC 0455Z 351DEG 6KT 3801 10121 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:14 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 6:14 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Mon Jun 26 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 157 PM CDT Mon Jun 26 2017

Early this afternoon, northwest flow aloft was occurring across
western Kansas. There was a jet streak within this flow aloft
extending from South Dakota into northern Missouri, and this
perturbation was pushing southeast. A weak frontal push at the
surface could be identified in the observations at 18z, and GOES-16
visible satellite confirmed growing cumulus field along this
boundary across southwest Nebraska. At 1830z, a small severe storm
had developed in the Holdrege area, which was moving almost due
south. For late today and tonight, will be carrying 20-30 POPs up
along I-70 as this activity is expected to continue to expand a
little bit in coverage where cumulus was forming west of this
initial storm toward Holyoke, CO (and points southwest from there to
the Palmer Divide). There is not the upper support farther west to
warrant a prolonged cluster of severe convection. Numerous runs of
the HRRR so far today show a general lackluster performance of
convection from this region as it moves southeast through the late
afternoon and by evening, dissolve convection all together just
about everywhere by sunset.

Also watching a mesoscale area of surface convergence across far
southwest KS, but again the short-term convective allowing models
(CAMs) just do not suggest much in the way of sustainability of any
convection down in that area. Nevertheless, will maintain some 15-20
POPs across the rest of southwest KS as any little zone of
convergence could initiate a storm that grows into something fairly
strong, if not borderline severe, in the area south of the Arkansas
River. Any longer lived storms up north could produce up to ping
pong or even golfball size hail before weakening.

Going into Tuesday, the flow pattern changes to more of a west-
northwest pattern, but the surface flow pattern will be radically
different as a substantial leeside trough takes shape. The increased
pressure gradient will lead to 20 to 30 mph winds developing by late
morning and continuing into the afternoon. Lee trough convergence
will strengthen, and this will be the area of focus for any late day
convection. This convergence zone will likely extend from far
northeast Colorado down to northeastern New Mexico. The upper flow
pattern favors more aggressive elevated mixed layer
development/capping, so lee trough convection may have a difficult
time becoming sustained the farther south one goes.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM CDT Mon Jun 26 2017

Mid to late week looks to be fairly active as far as the large scale
pattern is concerned as it relates to severe weather potential
across the Central Plains. A largely zonal upper tropospheric
pattern will be in place, with the global models showing an 80-90
knot 250mb jet translating east through the pattern late Wednesday
into Thursday. A lead shortwave trough late Tuesday Night will push
a front east and south into northern Kansas by Wednesday. The
aforementioned jet streak moving into Colorado late in the day
Wednesday should favor post-frontal upslope easterly flow into
northeastern Colorado, which will be in the mid tropospheric
baroclinic zone. We would be looking for severe convection to form
back in the upslope area in addition to the front itself which
should stall out somewhere from southwest into north
central/northeast KS. The problem for southwest KS as far as
widespread severe potential goes is the cap. There will most likely
be a sharp southern cutoff to convective activity. Highest POPs
Wednesday will be in the north as a result. The CAPE/Shear
environment would favor supercell storms with good 850-500mb
crossovers. The initial jet streak late Wednesday will push east,
but it will be followed by another perturbation rippling through the
pattern. Mid level temperatures across western KS should be cooler,
and if the front does not push too far south into the warm
temperatures aloft, another severe weather event will likely unfold
across Kansas. The overall CAPE/Shear environment looks identical
to, if not a bit better than Wednesday. These two days look the best
for severe weather in our region (mainly eastern counties) during
this Long Term range. On Friday, there is global model consensus
that the surface front will push down into Oklahoma with the
emphasis for severe storms down in that area. We should see quite a
bit cooler temperatures Friday as a result.  Saturday and Sunday are
initially looking potentially wetter as post-frontal moist low level
winds resume in a general west-northwesterly flow pattern aloft.
It's really too early to tell how the 4th of July will fare at this
point, given the obvious model uncertainty in the D+8 to 10 range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM CDT Mon Jun 26 2017

In the short term the biggest uncertainty is the isolated storms
in portions of northwest and north central Kansas along with
southeast Colorado. Latest forecast may have a VCTS around HYS
through 02Z however it looks like GCK and DDC should be storm
free. Looking ahead the winds will start to pick up for all the
airports at around 18Z tomorrow with around 20 kts sustained out
of the south and gusts up to 30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  89  70  94 /  20  10  10  10
GCK  62  92  68  94 /  20  10  10  10
EHA  62  91  67  95 /  20  10  20  10
LBL  64  91  69  97 /  20  10  10  10
HYS  61  88  70  93 /  30  10  20  10
P28  64  89  71  96 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Jun 26, 4:42 AM CDT, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Mon Jun 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-270945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Mon Jun 26 2017 /342 AM MDT Mon Jun 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to scattered thunderstorms are expected to develop after
3 pm. with coverage favoring the northern counties. Some storms
will be strong to severe, with large hail up to golfball size and
wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will remain possible each day. Coverage will favor
the northern counties Tuesday afternoon and evening, and the
northeast zones Wednesday and Thursday. Each day, the strongest
storms will likely become severe producing large hail and damaging
winds. Strong south winds are expected Tuesday, gusting near
40 mph at times. Seasonably hot temperatures will return Wednesday
and Thursday.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Local storm report, Jun 26, 7:47 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             5 SSW SCOTT STATE LAKE  38.62N 100.96W
06/26/2017  E3.00 INCH       SCOTT              KS   PUBLIC

&&

GT
Special weather statement, Jun 26, 7:59 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
759 PM CDT MON JUN 26 2017

KSZ043-270115-
Scott KS-
759 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
815 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Scott City, moving south at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Shallow Water.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3853 10101 3854 10087 3827 10084 3827 10109
TIME...MOT...LOC 0058Z 354DEG 25KT 3843 10095

HOVORKA
Special weather statement, Jun 26, 8:29 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
829 PM CDT MON JUN 26 2017

KSZ085-270230-
Stevens KS-
829 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS COUNTY UNTIL 930
PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Moscow, or 10 miles northeast of Hugoton. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Moscow, Cave and Woods.

LAT...LON 3700 10131 3738 10140 3737 10109 3700 10107
TIME...MOT...LOC 0129Z 196DEG 1KT 3727 10120

HOVORKA
Local storm report, Jun 26, 8:39 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             4 SSW MOSCOW            37.27N 101.22W
06/26/2017  E0.88 INCH       STEVENS            KS   PUBLIC

&&
Special weather statement, Jun 26, 8:45 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
845 PM CDT MON JUN 26 2017

KSZ074-270215-
Stanton KS-
845 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 915 PM
CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Manter, or 9 miles northwest of Johnson City. This
storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

LAT...LON 3772 10202 3770 10156 3743 10155 3743 10201
TIME...MOT...LOC 0144Z 340DEG 4KT 3763 10192

HOVORKA
Special weather statement, Jun 26, 11:24 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1124 PM CDT MON JUN 26 2017

KSZ062-063-270515-
Finney KS-Kearny KS-
1124 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND WEST
CENTRAL FINNEY COUNTIES UNTIL 1215 AM CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Deerfield, or 7 miles northeast of Lakin, moving
south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lakin, Holcomb, Deerfield and The Wolf Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3808 10129 3813 10110 3793 10095 3785 10125
TIME...MOT...LOC 0424Z 341DEG 12KT 3804 10119

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jun 26, 7:59 PM CDTSpecial Weather StatementDDCScott16 min
Jun 26, 8:29 PM CDTSpecial Weather StatementDDCStevens61 min
Jun 26, 8:45 PM CDTSpecial Weather StatementDDCStanton30 min
Jun 26, 11:24 PM CDTSpecial Weather StatementDDCKearny51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.